Hypoglycemia, or low blood glucose, is one of the most feared consequences of diabetes treatment in people who use certain diabetes medicines. Part 1 of this video interview series with Gary Scheiner, MS, CDE, the AADE’s 2014 Educator of the Year, addresses hypoglycemia causes and how to determine if you’ve been experiencing it.
Hypoglycemia Part 1: What it is and why it is problematic
Gary Scheiner, Owner and Clinical Director, of Integrated Diabetes Services in Wynwood, Pennsylvania.
What is Hypoglycemia?
Hypoglycemia is low blood sugar. We typically define that as a blood sugar level below 70. Low blood sugar is caused by, it’s caused by an imbalance, in any given time. We have factors that are raising blood sugar and we have factors that are lowering it. And for people who use insulin or take a medication that can cause the pancreas to over-secrete insulin, hypoglycemia is possible.
So, when there is an imbalance between your food and stress hormones, as oppose to the insulin and activity that are lowering it, hypoglycemia can take place. So again, people who take insulin or a medication that stimulates the pancreas to make insulin.
What Causes Hypoglycemia?
Extra exercise can cause hypoglycemia, eating less food than usual or less than expected can cause hypoglycemia. Taking, or accidentally taking too much insulin or medication can also cause hypoglycemia. Those are the most common causes.
What are the Symptoms of Hypoglycemia?
The symptoms of hypoglycemia, traditionally, are similar to what someone experiences when they’re hit with a sudden stressful situation. Its an adrenalin induced set of symptoms. Shaking, sweating, profuse sweating as a matter of fact, rapid heartbeat, a vary pale complexion, those are traditional symptoms of hypoglycemia. But not everybody experiences those. People who have had diabetes for a while, may lose those symptoms. The next set of symptoms that show up when the blood sugar drops lower, involve some degree of intellectual or mental impairment. Where a person can’t speak clearly, their physical movements may not be coordinated properly, their behaviors may change somewhat, they may just feel a general state of confusion or cloudy sense. That often happens in people who have had diabetes for a while and don’t detect early symptoms, like the ones I described earlier.
More about Hypoglycemia: Part 1
Blood sugar too low to fuel the body’s activities. The normal range for blood sugar is about 60 mg/dl (milligrams of glucose per deciliter of blood) to 120 mg/dl, depending on when a person last ate. If a person has not eaten for many hours, blood sugar can occasionally fall below 60 mg/dl or even below 50 mg/dl without indicating a serious abnormality or disease.
When you think about diabetes and blood glucose control, the first thing that comes to mind is probably avoiding high blood glucose levels. After all, the hallmark of diabetes is high blood glucose, or hyperglycemia. But controlling blood glucose is more than just managing the “highs”; it also involves preventing and managing “lows,” or hypoglycemia.
Hypoglycemia is a common side effect of using insulin, and it can also occur in people who take pills that cause the pancreas to release more insulin. Pills that have this effect include glimepiride (brand name Amaryl), glipizide (Glucotrol, Glucotrol XL, and the combination pill Metaglip), glyburide (DiaBeta, Glynase, Glycron, Micronase, and the combination pill Glucovance), nateglinide (Starlix), and repaglinide (Prandin). It is therefore important that anyone who uses one of these drugs know what causes hypoglycemia, how to prevent it, how to recognize it, and how to treat it.
The painkiller tramadol (brand names Ultram, ConZip, Ultram ER) is linked to an increased risk of hospitalization for hypoglycemia (low blood sugar) in people both with and without diabetes, according to a study by scientists at McGill University in Montreal.